Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 28, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Nov 1, 2008, 1:50 PM PDT for Los Angeles County, Ventura County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 1, 2008, 1:50 PM PDT (20:50 UTC)
- Expired
- Nov 1, 2008, 5:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 54 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 012050 FFWLOX CAC037-111-012245- /O.NEW.KLOX.FF.W.0028.081101T2050Z-081101T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 150 PM PDT SAT NOV 1 2008 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR MUD AND DEBRIS FLOWS FOR THE SESNON BURN AREA IN EXTREME EASTERN VENTURA COUNTY AND WESTERN LOS ANGELES COUNTY... * UNTIL 345 PM PDT * AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES IN EXCESS OF USGS MUD AND DEBRIS FLOW THRESHOLDS WERE APPROACHING THE SESNON BURN AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS THE POTENTIAL FOR PRODUCING MUD AND DEBRIS FLOWS IN AND BELOW THE SESNON BURN AREA...ALONG WITH LOCAL FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE DEBRIS AND WATER COVERS THE ROADWAY. THE FLOW STRENGTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND IF MUD AND DEBRIS FLOWS ARE OBSERVED. LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870 TIME...MOT...LOC 2046Z 180DEG 0KT 3430 11860 $$ DANIELSON
3 follow-up statements
000 WGUS76 KLOX 012208 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 308 PM PDT SAT NOV 1 2008 CAC037-111-012245- /O.CON.KLOX.FF.W.0028.000000T0000Z-081101T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA-VENTURA CA- 308 PM PDT SAT NOV 1 2008 ...A FLASH FLOOD WARNING FOR FLASH FLOODS AND DEBRIS FLOWS REMAINS IN EFFECT UNTIL 345 PM PDT FOR THE SESNON BURN AREA OF EXTREME EAST CENTRAL VENTURA AND WEST CENTRAL LOS ANGELES COUNTIES... AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT SHOWERS WERE DECREASING OVER THE BURN AREA...BUT MORE SHOWERS AND THUNDERSTORMS CONTINUED TO BUILD TO THE SOUTHWEST OF THE REGION. THESE WERE MOVING TO THE NORTHEAST AND SHOULD PASS OVER THE BURN AREA IN THE NEXT HOUR. THEREFORE...THE FLASH FLOOD WARNING FOR FLASH FLOODS AND DEBRIS FLOWS WILL REMAIN IN EFFECT UNTIL 345 PM PDT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870 TIME...MOT...LOC 2201Z 180DEG 0KT 3430 11860 $$ DANIELSON
000 WGUS56 KLOX 012244 FFWLOX CAC037-111-020045- /O.EXT.KLOX.FF.W.0028.000000T0000Z-081102T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 344 PM PDT SAT NOV 1 2008 THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE * FLASH FLOOD WARNING FOR... * FLASH FLOOD AND DEBRIS FLOWS FOR THE SESNON BURN AREA IN EXTREME EASTERN VENTURA COUNTY AND WESTERN LOS ANGELES COUNTY... * UNTIL 545 PM PDT * AT 336 PM PDT...DOPPLER RADARS SHOWED THAT SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE OVER THE SESNON BURN AREA. THEREFORE...THE WARNING FOR FLASH FLOODS AND DEBRIS FLOWS HAS BEEN EXTENDED UNTIL 545 PM PDT. RESIDENTS IN OR BELOW THE SESNON BURN AREA NEED TO BE PREPARED FOR POSSIBLE FLASH FLOODING AND DEBRIS FLOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER AND DEBRIS COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870 TIME...MOT...LOC 2241Z 180DEG 0KT 3430 11860 $$ DANIELSON
000 WGUS76 KLOX 020042 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 542 PM PDT SAT NOV 1 2008 CAC037-111-020046- /O.EXP.KLOX.FF.W.0028.000000T0000Z-081102T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA-VENTURA CA- 542 PM PDT SAT NOV 1 2008 ...THE FLASH FLOOD WARNING FOR DEBRIS FLOWS FROM THE SESNON BURN AREA WILL EXPIRE AT 545 PM PDT FOR THE BURN AREAS OF EXTREME EAST CENTRAL VENTURA AND WEST CENTRAL LOS ANGELES COUNTIES... HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS HAS EXITED THE SAN FERNANDO VALLEY AND THE SESNON BUR AREA. THE FLASH FLOOD WARNING FOR MUD AND DEBRIS FLOW WILL BE ALLOWED TO EXPIRE...BUT LOCALIZED FLOODING MAY STILL OCCUR OR BE OCCURRING IN PORTIONS OF THE BURN SCAR. RESIDENTS IN THE VICNITY OF THE SESNON BURN AREA ARE URGED TO STAY OUT OF DRAINAGES. LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870 TIME...MOT...LOC 0036Z 180DEG 0KT 3430 11860 $$ HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 11:55 AM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, Nov 1, 11:55 AM PDT, 1 hour 55 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1155 AM PDT SAT NOV 1 2008 CORRECTED AVIATION DISCUSSION .UPDATE...HAVE ISSUED A FLASH FLOOD WATCH FOR THE RECENT BURN AREAS IN SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES FOR TODAY. ENHANCED CONVECTION CENTERED OVER VENTURA COUNTY AND TRAINING IN NATURE WILL LIKELY PERSIST TODAY. HIGHEST RAIN RATES WERE NEAR ONE HALF INCH AN HOUR AT THIS TIME AND EXPECT CENTER LINE TO SHIFT GRADUALLY EAST THROUGH THE AFTERNOON AND HIGHEST RATES WILL LIKELY SHIFT OVER LOS ANGELES COUNTY. .SHORT TERM...YET ANOTHER TOUGH FORECAST FOR TODAY AS A COMPLEX PATTERN CONTINUES TO PLAGUE THE AREA. A STRONG UPPER LOW CENTERED ABOUT 500 NM WSW OF SEATTLE WAS BEGINNING TO LIFT NNEWD THIS MORNING. PLENTY OF MOISTURE CONTD TO STREAM INTO THE FCST AREA IN THE DEEP SWLY FLOW ON THE SERN SIDE OF THIS UPPER LOW. THE UPPER PATTERN HAS BECOME INCREASINGLY DIFFLUENT OVER THE PAST SEVERAL HOURS. THIS HAS CAUSED SCATTERED SHOWERS AND TSTMS TO DEVELOP OVER THE COASTAL WATERS...WHICH HAVE BEGUN TO SPREAD INTO THE FCST AREA...WITH THE FOCUS OF THE ACTIVITY ACROSS SERN SBA...VTU AND NWRN L.A. COUNTIES. SATELLITE IMAGERY INDICATED SIGNIFICANT CLOUD TOP COOLING WITH AN IMPRESSIVE CLUSTER OF SHOWER AND TSTMS POISED TO PUSH ONSHORE INTO SBA AND VTU COUNTIES BEFORE DAYBREAK. THESE STORMS WERE DEVELOPING IN THE REGION OF BEST UPPER LVL DIFFLUENCE...AND IN THIS REGION...THERE WAS ALSO A TONGUE OF HIGHER PW VALUES...NEAR 1.5 INCHES. THE WRF SHOWED FAIRLY HIGH K INDEX VALUES OFF THE CST EARLY THIS MORNING...WITH THE CORE OF HIGHEST VALUES SPREADING INTO AREAS S OF PT CONCEPTION BETWEEN 12 AND 18Z. WITH ALL THIS IN MIND...HAVE GONE WITH SCATTERED SHOWERS/TSTMS S OF PT CONCEPTION TODAY...WITH CONVECTIVE SHOWERS MORE ISOLATED IN NATURE N OF PT CONCEPTION. THE MAIN BATCH OF SHOWERS/TSTMS WILL PROBABLY MOVE THROUGH THE AREA EARLY THIS MORNING...BUT WITH THE THREAT OF ADDITIONAL ACTIVITY DEVELOPING...WILL JUST CARRY THE THREAT THROUGH THE DAY. ALTHOUGH CELLS WERE MOVING VERY QUICKLY...WILL HAVE TO MONITOR THE BURN AREAS CLOSELY...AS THERE APPEARS TO BE THE POTENTIAL FOR SOME VERY HEAVY TO INTENSE RAINFALL WITH SOME OF THESE STORMS. RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE TODAY DUE TO THE SHOWERY NATURE OF THE PRECIP. EXPECT MOST AREAS TO RECEIVE ONE QUARTER OF AN INCH OR LESS TODAY...ALTHOUGH WOULD NOT BE SURPRISED IF SOME PORTIONS OF SBA AND WRN VTU COUNTIES RECEIVE OVER ONE HALF INCH IN TSTMS. AS THE UPPER LOW LIFTS TOWARD BRITISH COLUMBIA LATER TODAY AND TONIGHT...ITS ASSOCD FRONTAL BAND WILL EDGE INTO THE AREA. STEADY RAIN WILL LIKELY DEVELOP ACROSS SLO AND NRN SBA COUNTIES THIS EVENING OR EARLY TONIGHT...THEN CONT INTO SUN MORNING. WITH DECENT MID LVL DYNAMICS AND A STRONG JET AIMED INTO THE CENTRAL COAST...THE RAIN COULD BE MODERATE TO LOCALLY HEAVY AT TIMES. HOWEVER...LATEST COMPUTER MODELS HAVE TRENDED SLIGHTLY NORTH WITH THE BEST DYNAMICS...SO EXPECT THE MOST SIGNIFICANT RAIN TO FALL ACROSS SLO COUNTY...SPECIFICALLY THE NWRN SECTIONS. RAIN WILL TURN TO SCATTERED SHOWERS N OF PT CONCEPTION BY EARLY SUNDAY MORNING...BUT MOIST WLY FLOW WILL KEEP THE THREAT OF SHOWERS CONTG THRU THE DAY. THE FRONT IS FCST TO REALLY WEAKEN SWIFTLY LATE TONIGHT AS IT PUSHES S OF PT CONCEPTION...AND THERE IS STILL QUITE A BIT OF DOUBT AS TO WHETHER MUCH IN THE WAY OF MEASURABLE RAIN FALLS ACROSS VTU AND L.A. COUNTIES FROM THE FRONT ITSELF LATE TONIGHT/SUN. FOR NOW...WILL KEEP THE CHANCE POPS AS IS FOR L.A./VTU COUNTIES FOR LATE TONIGHT/SUN. EXPECT RAINFALL FROM THE FRONT ITSELF TO TOTAL ONE QUARTER TO THREE QUARTERS OF AN INCH ACROSS SLO AND SBA COUNTIES...WITH THE HIGHEST AMOUNTS ACROSS SLO COUNTY. LOCAL TOTALS OVER ONE INCH ARE EXPECTED IN THE HIGHER TERRAIN OF NWRN SLO COUNTY. DO NOT EXPECT SNOW TO BE MUCH OF A THREAT AS SNOW LEVELS SHOULD REMAIN WELL ABOVE 7000 FEET DURING THE BULK OF THE PRECIP EVENT. THERE WILL BE SIGNIFICANT COOLING ACROSS THE ENTIRE AREA ON SUNDAY. MOIST WEAKLY CYCLONIC WLY FLOW ALOFT WILL LINGER ACROSS THE AREA THROUGH MON. WILL KEEP A SLIGHT THREAT OF SHOWERS ACROSS THE ENTIRE AREA SUN NIGHT...THEN WILL CONTINUE THIS THREAT FOR AREAS N OF PT CONCEPTION AND FOR THE MTNS (ESPECIALLY THE NRN SLOPES) INTO MON. IT WILL CONT TO BE QUITE COOL ACROSS THE REGION ON MON. .LONG TERM...MODELS HAVE ALL TRENDED STRONGER AND FARTHER S WITH THE NEXT UPPER LOW PUSHING INTO THE PAC NW MON NIGHT...AND BRING DEEPER MOISTURE FARTHER S ACROSS CA. IT NOW APPEARS TO WARRANT A CHANCE OF RAIN N OF PT CONCEPTION MON NIGHT INTO EARLY TUE...WITH AT LEAST A SLIGHT CHANCE ACROSS L.A./VTU COUNTIES LATE MON NIGHT/TUE MORNING. SKIES SHOULD CLEAR TUE AFTERNOON...BUT IT STILL WILL BE QUITE COOL. HEIGHTS WILL BEGIN TO RISE ACROSS THE REGION ON WED AS A RIDGE AMPLIFIES IN THE PAC...AND SOME SLIGHT WARMING SHOULD BEGIN...WITH MOSTLY CLEAR TO PTLY CLOUDY SKIES EXPECTED. MORE SIGNIFICANT WARMING IS EXPECTED THU AS HEIGHTS CONT TO RISE AND GRADS TURN WKLY OFFSHORE...WITH TEMPS CONTG TO WARM A BIT ON FRI. && .AVIATION...01/1955Z. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE IN VENTURA AND LOS ANGELES COUNTIES FOR THE REST OF THE DAY...ALTHOUGH VENTURA COUNTY MAY ONLY SEE THE ACTIVITY THROUGH ABOUT MID AFTERNOON. MENTIONED THE THREAT OF VCTS IN THE TAFS FOR VENTURA AND LOS ANGELES COUNTY THROUGH THE AFTERNOON...HOPEFULLY THE CONDITIONS WILL IMPROVE BEFORE THEN. KLAX AND KBUR...SCATTERED SHOWERS AND EVEN AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THE AFTERNOON. A 50 PERCENT CHANCE OF SHOWERS AND A 20 PERCENT CHANCE OF A THUNDERSTORM LASTS THROUGH THE AFTERNOON. THERE WILL BE A RESPITE IN THE ACTIVITY FOR TONIGHT BEFORE A 30 PERCENT CHANCE OF A GENERAL LIGHT RAIN MOVES IN SOMETIME DURING THE MORNING HOURS. MVFR TO LOCALIZED IFR CONDITIONS EXPECTED TODAY FOLLOWED BY MVFR CONDITIONS LATE TONIGHT INTO SUNDAY MORNING. LOCALIZED IFR CONDITIONS ARE ONLY EXPECTED SHOULD A THUNDERSTORM TAKE DIRECT AIM ON AN AIRFIELD. && .LOX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...BRUNO/30 AVIATION...SWEET WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 1, 11:32 AM PDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1132 AM PDT SAT NOV 1 2008 CAZ034>041-044>046-051>054-059-087-088-547-548-021400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 1132 AM PDT SAT NOV 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS ARE POSSIBLE NEAR THUNDERSTORMS. A FRONTAL SYSTEM WILL LIKELY CAUSE STEADY RAIN TO DEVELOP ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THIS EVENING OR EARLY TONIGHT...WITH RAIN CONTINUING LOCALLY HEAVY AT TIMES THROUGH THE NIGHT. ACROSS VENTURA AND LOS ANGELES COUNTIES...THERE IS A CHANCE OF RAIN TONIGHT. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF RAIN ON SUNDAY...THEN A SLIGHT CHANCE OF SHOWERS SUNDAY NIGHT AND EARLY MONDAY. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 30
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 3:11 AM PDT | Small Craft Advisory | LOX | 15 hr | |
| Nov 1, 3:30 AM PDT | Marine Weather Statement | LOX | 14 hr | |
| Nov 1, 7:44 AM PDT | Flash Flood Warning | LOX | Santa Barbara | 88 min |
| Nov 1, 7:51 AM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 49 min |
| Nov 1, 8:35 AM PDT | Flash Flood Watch | LOX | Los Angeles | 11 hr |
| Nov 1, 11:21 AM PDT | Areal Flood Advisory | LOX | Los Angeles | 6 hr |
| Nov 1, 11:34 AM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 4 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.